Alert archive / Iowa / Special Weather Statements in 2024

Special Weather Statement, NWS Quad Cities, IA

May 19, 2024Muscatine County, Iowa

NWS Quad Cities, IA issued this special weather statement at May 19, 2024, 11:21 PM CDT for Muscatine County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 11:21 PM CDT (04:21 UTC)
Expired
May 20, 2024, 12:00 AM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Hail
0.50 in
Wind
40

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 37 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 11:51 PM CDTHAIL 0.52 W Pleasant Prarie, IAReport from mPING: Half-inch (0.50 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS83 KDVN 200421
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sun May 19 2024
 
IAZ067-068-ILZ015-024-200500-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-
1121 PM CDT Sun May 19 2024

...A strong thunderstorm will impact portions of northwestern Mercer,
southwestern Rock Island, southwestern Scott and eastern Muscatine
Counties through MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eliza, or 9 miles southeast of Muscatine, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow 
         around unsecured objects. Minor damage to outdoor objects 
         is possible.

Locations impacted include...
Davenport, Muscatine, Blue Grass, Buffalo, Andalusia, Eliza, Illinois
City, Fairport, Montpelier, Edgington, Clark's Ferry Recreation Area,
Midway Beach, West Lake Park, New Era, Loud Thunder Forest Preserve,
Pleasant Prairie, Fairport Recreation Area, Wildcat Den State Park,
Shady Creek Campground, and Petersville.

This includes Interstate 280 between mile markers 5 and 6.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 9082 4126 9103 4156 9108 4154 9066
TIME...MOT...LOC 0421Z 186DEG 21KT 4132 9094 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Gunkel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 19, 11:18 PM CDT, 3 minutes earlier. Its key messages:

  • A Marginal or level 1 out of 5 risk for severe storms is in place tonight with large hail and lightning being the main threat.
  • Active weather will continue through the period as we are more in a mid summer pattern than mid spring.
  • Severe weather is possible Monday through Tuesday. An enhanced risk for severe weather is forecast for Tuesday.
Area forecast discussion, May 19, 11:18 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1118 PM CDT Sun May 19 2024

.KEY MESSAGES...

- A Marginal or level 1 out of 5 risk for severe storms is in
  place tonight with large hail and lightning being the main
  threat.

- Active weather will continue through the period as we are
  more in a mid summer pattern than mid spring.

- Severe weather is possible Monday through Tuesday. An
  enhanced risk for severe weather is forecast for Tuesday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 252 PM CDT Sun May 19 2024

A frontal boundary sits to our south across northern Missouri into
central Illinois. Regional radar shows scattered showers and storms
moving northeastward across central Iowa. Another area of showers
and storms is currently moving into eastern Nebraska. Temperatures
at 1 PM range from 73 degrees at Dubuque to 84 degrees at Keokuk.

At 500 MB, a shortwave trough over the Pacific Northwest is forecast
to dig southeastward and reinforce troughing over the southwestern
US. This will result in southwesterly flow aloft from the
Southwestern US into the Great Lakes. Showers and storms to our west
are associated with a shortwave trough that is lifting into the area
now through this evening. Have been watching moisture recover across
the area over the last few hours with most unstable CAPE building
northward but ranging from 500 to 1000 J/KG with deep layer of 30 to
40 knots across the area. Models continue to show further
destabilization across the area with 500 to 1500 J/KG from north to
south across the area. Expect showers and storms to develop across
the area as we warm further with isolated to scattered showers and
expect these to exit northwest Illinois by  03 to 06 UTC.

In the wake of this wave, models continue to show fast moving
shortwave ridging that will build into the area. There are still
some slight timing differences between the models which lends lower
confidence in the amount of drying time there will be as another
stronger shortwave trough will be quickly on its heals as a 30 to 40
knots low level jet across central Iowa veers into the area prior to
12 UTC as the stronger lift associated with the approaching
shortwave spreads into the area. This will lead to the development
of showers and storms late in the period. Model soundings show a
strong low level inversion leading to elevated storms. The primary
threat from these storms will be hail and lightning. I have tried to
adjust chances of showers and storms to account for this but expect
the chances for showers and storms to remain west of the Mississippi
River tonight. Low temperatures on Monday morning will be in the
60s.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 252 PM CDT Sun May 19 2024

Active pattern with a mid-summer like pattern is expected to
last through most of the period as a stalled out boundary
resides just south of the CWA Monday through Wednesday. This
boundary will separate the area between Tds in the 40-50s, to
the more robust deep moist Tds in the 60s and 70s to the south.
A series of weak waves and possibly MCVs/convective induced
waves/ move over the boundary Monday morning and afternoon. A
strong synoptic wave, with better shear is expected to approach
the area into Tuesday. At the same time a deepening surface low
with this wave will help to bring this boundary north as a warm
front Tuesday. This will bring higher Tds into the area ahead
of the wave and along with increased shear. Then the boundary
is sent south again as a cold front later Tuesday. After this
point, there are questions about where the boundary will be and
additional chances for thunderstorms.

Monday: Guidance has trended towards a strong wave associated
with a MCV from tonights convection across the Plains. An
initial wave of showers and storms will move through the area in
the afternoon, possibly leaving some OFBs for convection later.
There is a good chance much of the area will see high temps
before this convection then cool into the 70s because trying to
reach 80 again in the late afternoon. Destabilization in the
afternoon, mainly along and east of the Mississippi River will
coincide with the better shear associated with the vortmax.
CAMs have showers and storms form shortly after 18z and move off
to the east. Looking at shear, guidance is rather weak,
especially in the GFS which is faster with the wave. Depending
on timing of this wave, could see better shear co-located with
the better forcing and CAPE across our east. There will be a
threat of damaging winds with a secondary threat of large hail
and tornadoes.

Tuesday: This continues to look like a big severe weather day
across the region. The warm front will move north bringing the
area into the warm sector. CAMs have convection moving through
mid to late morning. In summer, this would kill our PM severe
chances, however, the strong synoptic wave will continue to
bring CAPE into the area. Thunderstorms are expected to
redevelop west of the area. At first, 0-6km shear vectors
perpendicular to the forcing will favor supercells. The 12z
NAMnest depicts this evolution well with the line of supercells
just west of the CWA at 00z Wed. All hazards are possible with
these initial cells. With weak upper level flow, these cells
will quickly turn into a line. Strong LLJ will result in a long
lived QLCS. 0-3km shear vectors are orientated and strong enough
for mesovort development and areas of enhanced wind gusts. After
00z, surface winds veer and there becomes less curvature in the
low level hodos, suggesting the tornado threat is waning. If
winds stay backed or back due to the storm, then a tornado
threat would be possible after 00z as the line moves into our
area. In addition, some heavy rainfall will be
possible with this event, with PWs around 1.5 to 1.7 inches,
which would be above the 90th percentile for this time of year.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1107 PM CDT Sun May 19 2024

VFR conditions will prevail, but a line of thunderstorms moving
in from the west will bring periods of MVFR to IFR conditions.
Cigs may drop between 1500-3500 ft, with decreases in visibility
towards 3-5 SM, especially along the leading edge of
convection. Storms will move in from the west, impacting CID
around 05/06z, reaching the other terminals between 06/07z.
After this moves out, we may see a secondary line move through,
with best chances to impact BRL and MLI. Between 12-18z, we may
see more showers/storms as well, with chances decreasing
throughout after 18z. Much of this is covered by TEMPOs and
PROB30s.

Winds are currently largely out of the east-northeast, but will
shift through the night and morning, becoming southwesterly by
15-18z throughout. The winds will remain sustained near 10-15
KTs, with gusts upwards to 20-25 KTs. In the storms, variable
yet gusty winds will be seen, with gusts between 30-40 KTs
possible.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Gibbs
AVIATION...Gunkel
Hazardous weather outlook, May 19, 4:01 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
401 AM CDT Sun May 19 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
401 AM CDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a Marginal Risk, or level 1 of 5, for severe weather this
evening and tonight west of the Mississippi River. Large hail and
frequent lightning will be the primary threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a Marginal Risk, or level 1 of 5, for severe weather on
Monday. Large hail and severe winds will be the primary threats.
In addition, there is an Enhanced Risk, or level 3 of 5, for
severe weather on Tuesday. Damaging winds, tornadoes, heavy rain,
and large hail will all be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GENERAL STORM MOTION OF THE DAY: Towards the northeast at 30 to 35
mph.

Gunkel

In the hours before

Special weather statement, May 19, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sun May 19 2024

IAZ067-068-ILZ015-024-200500-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-
1121 PM CDT Sun May 19 2024

...A strong thunderstorm will impact portions of northwestern Mercer,
southwestern Rock Island, southwestern Scott and eastern Muscatine
Counties through MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eliza, or 9 miles southeast of Muscatine, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Davenport, Muscatine, Blue Grass, Buffalo, Andalusia, Eliza, Illinois
City, Fairport, Montpelier, Edgington, Clark's Ferry Recreation Area,
Midway Beach, West Lake Park, New Era, Loud Thunder Forest Preserve,
Pleasant Prairie, Fairport Recreation Area, Wildcat Den State Park,
Shady Creek Campground, and Petersville.

This includes Interstate 280 between mile markers 5 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 9082 4126 9103 4156 9108 4154 9066
TIME...MOT...LOC 0421Z 186DEG 21KT 4132 9094

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:28 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott32 min
May 19, 11:42 PM CDTSpecial Weather StatementDVNIowa, Keokuk48 min
May 19, 11:54 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott51 min
May 20, 12:08 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk32 min
May 20, 12:36 AM CDTSpecial Weather StatementDVNBuchanan, Linn24 min
May 20, 12:39 AM CDTSpecial Weather StatementDVNJohnson36 min
May 20, 12:40 AM CDTSpecial Weather StatementDVNJones50 min
May 20, 12:44 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones46 min
May 20, 12:50 AM CDTSevere Thunderstorm WarningDVNJohnson, Linn40 min
May 20, 1:11 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn35 min
May 20, 1:18 AM CDTSevere Thunderstorm WarningDVNJackson, Jones26 min
May 20, 3:30 AM CDTSpecial Weather StatementDVNBenton, Iowa45 min
May 20, 7:41 AM CDTSpecial Weather StatementDVNDubuque49 min
May 20, 7:50 AM CDTSpecial Weather StatementDVNDubuque40 min

Nearby

Special Weather Statements in Iowa, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.